Kansas, 2013

Hail in Kansas, March 9, 2013

March 9, 2013 · NWS GID · 1 event in 1 county or zone

Associated with increased lift from a strong upper level trough sliding east out of the Rocky Mountains and onto the Plains, narrow north-south bands of thunderstorms developed on this Saturday afternoon along an accompanying surface cold front. These thunderstorms first developed roughly in the area of the Highway 281 corridor, before shifting east during the afternoon and evening hours as the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Associated with increased lift from a strong upper level trough sliding east out of the Rocky Mountains and onto the Plains, narrow north-south bands of thunderstorms developed on this Saturday afternoon along an accompanying surface cold front. These thunderstorms first developed roughly in the area of the Highway 281 corridor, before shifting east during the afternoon and evening hours as the parent surface low tracked into eastern Kansas. A very narrow axis of modest instability in the range of 500 to 1000 J/kg nosed into eastern portions of North Central Kansas during the afternoon and combined with strong 0-6 kilometer deep layer shear values in excess of 60 knots, resulting in an environment supportive of a few strong thunderstorms. Small hail was reported with some of these storms, with the largest report of nickel size hail occurring north of Esbon in Jewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 9, 5:09 PM CST, 37 minutes earlier.

Area forecast discussion, Mar 9, 5:09 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CST SAT MAR 9 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY)
ISSUED AT 410 PM CST SAT MAR 9 2013

NEEDLESS TO SAY...A VERY COMPLEX WEATHER SITUATION WILL CONTINUE
TO UNFOLD ACROSS THE CWA DURING THE NEXT 24 HOURS...WITH EARLY
CONCERNS FOR STRONG/MARGINALLY SEVERE CONVECTION TRANSITIONING TO
THE POTENTIAL FOR NEAR-BLIZZARD TO BLIZZARD CONDITIONS TONIGHT
INTO SUNDAY. MAIN CHANGES FROM OVERNIGHT FORECAST INCLUDE TO
CONVERT A FEW MORE COUNTIES INTO THE BLIZZARD WARNING...PUT THE
FAR SOUTHEAST COUNTIES IN A WINTER WEATHER ADVISORY...AND ALSO TO
EXTEND ALL HEADLINES WELL INTO THE MID-MORNING OR EARLY AFTERNOON
HOURS ON SUNDAY...AS THIS SYSTEM CLEARLY LOOKS SLOWER TO DEPART
NOW.

21Z OBJECTIVE SURFACE ANALYSIS PLACES AN ELONGATED 998MB LOW FROM
THE OK PANHANDLE NORTHEASTWARD INTO NORTH CENTRAL KANSAS. A SHARP
COLD FRONT EXTENDS NORTHEAST AND SOUTHWEST FROM THIS LOW...ROUGHLY
EXTENDING FROM FRANKLIN-HASTINGS-FULLERTON ACROSS THE CWA. AS IS
OFTEN THE CASE...THIS FRONT HAS SLAMMED INTO THE CWA AT LEAST A
FEW HOURS FASTER THAN EARLIER THOUGHT...AND HAVE MADE SEVERAL SHORT
TERM UPDATES TODAY TO TRY STAYING UP WITH THE CURVE REGARDING
RAPIDLY FALLING POST-FRONTAL TEMPS AND THE ONSET OF STRONG
POST-FRONTAL WINDS FLIRTING WITH SUSTAINED 30 MPH AT TIMES. AHEAD
OF THE FRONT...ITS A MUCH DIFFERENT WORLD WHERE TEMPS HAVE RISEN
WELL INTO THE 60S AND DEWPOINTS ARE INTO THE LOW 50S.
ALOFT...WATER VAPOR IMAGERY AND SHORT TERM MODEL DATA DEPICT A
VIGOROUS MID LEVEL SHORTWAVE TROUGH/VORT MAX TRANSITIONING SLOWLY
EAST-NORTHEAST ACROSS THE KS/CO/OK BORDER AREA. SO FAR THIS
AFTERNOON...THUNDERSTORMS HAVE BEEN CONFINED TO A NARROW CORRIDOR
ALONG/JUST BEHIND THE INVADING COLD FRONT...AND AT LEAST THUS FAR
HAVE NOT REACHED SEVERE LEVELS DUE IN PART TO BEING QUICKLY
UNDERCUT BY THE LOW LEVEL FRONTAL ZONE.

FOR THIS EVENING/TONIGHT...THE BIG PICTURE INVOLVES THE
AFOREMENTIONED VORT MAX INTENSIFYING/CLOSING OFF AS IT BECOMES
CENTERED OVER CENTRAL/NORTH CENTRAL KS BY SUNRISE SUNDAY
MORNING...WITH THIS STRENGTHENING OCCURRING IN RESPONSE TO
INCREASING DIFFLUENCE WITHIN THE EXIT REGION OF A POWERFUL
SOUTHERN PLAINS UPPER JET. THROUGH ROUGHLY 9 PM THIS EVENING...THE
ONGOING NARROW LINES/POSSIBLE EVENTUAL CLUSTER OF THUNDERSTORMS
WITHIN THE SOUTHEAST 1/2 OF THE CWA WILL REMAIN THE MAIN
CONCERN...AS ACCUMULATING SNOW REMAINS OFF TO OUR WEST FOR SEVERAL
MORE HOURS. WITH LATEST MESO-ANALYSIS INDICATING 500 UP TO
POSSIBLY 1000 J/KG OF SURFACE-BASE CAPE...AND DEEP LAYER SHEAR
AVERAGING 60+ KNOTS...A FEW STRONG TO MARGINALLY SEVERE STORMS
CANNOT BE RULED OUT...ESPECIALLY WITH ANY STORM THAN CAN FORM
SLIGHTLY AHEAD OF THE RAPIDLY SURGING FRONT BEFORE IT GETS
UNDERCUT IN THE LOW LEVELS. WILL MAINTAIN A SLIGHT CHANCE OF BRIEF
TORNADO WORDING IN THE HWO..BUT LACK OF A PRONOUNCED EASTERLY LOW
LEVEL WIND COMPONENT NEAR THE NORTHEAST EDGE OF THE SURFACE LOW IS
MAKING EVEN A BRIEF TORNADO SEEM LESS AND LESS LIKELY. BY 9PM OR
SO...THE VAST MAJORITY OF THE CWA SHOULD BE CLEAR OF THUNDERSTORMS
EXCEPT MAYBE THE FAR SOUTHEAST FEW COUNTIES. AS A
RESULT...ATTENTION WILL FINALLY TURN TO THE WINTRY SIDE OF THIS
SYSTEM. FOR AT LEAST THE NEXT FEW HOURS...IT LOOKS LIKE LIKE MUCH
OF THE WESTERN 1/2 OF THE CWA WILL REMAIN SNOW-FREE...BEFORE A
FAIRLY PRONOUNCED ZONE OF MID LEVEL FRONTOGENESIS MOVES IN FROM
THE WEST...AND SETS UP AN INCREASINGLY ORGANIZED DEFORMATION SNOW
BAND. KEPT HEADLINES AS SIMPLE AS POSSIBLE WITH A 9 PM START TIME
ON THE BLIZZARD WARNING ACROSS THE NORTHWEST 2/3 OF OUR CWA...AND
A MIDNIGHT START TIME WITH THE ADVISORY NOW COVERING ALL OF OUR
SOUTHEAST. HOWEVER...IT MAY TAKE AT LEAST A FEW HOURS BEYOND THE
STARTING TIMES FOR SNOW TO REACH ALL AREAS WITHIN THE HEADLINES.
ONE OF THE MOST CHALLENGING ASPECTS OF THIS EVENT IS THAT SNOW
WILL LIKELY FOCUS IN ONE OR MORE NARROW BANDS...THAT GRADUALLY RE-
FOCUS EAST-SOUTHEAST WITH TIME. AS A RESULT...CONFIDENCE IN
AMOUNTS IS NOT OVERLY HIGH...BUT WILL CALL FOR A GENERIC 3-5
INCHES ACROSS MUCH OF THE NORTHWEST 2/3 OF THE CWA BY
SUNRISE...WITH PLENTY OF LOCAL VARIATIONS EXPECTED...INCLUDING
SOME PLACES THAT COULD FALL WELL SHORT OF 3 INCHES. OBVIOUSLY THE
BLIZZARD/ADVISORY HEADLINES ARE DRIVEN MORE BY STRONG WINDS AND
RESULTANT VISIBILITY PROBLEMS TO LESS THAN 1/4 MILE AT
TIMES...VERSUS RAW SNOW ACCUMULATION. BASED ON CONSENSUS OF
HEAVIEST SNOW BANDS FOCUSING ACROSS THE NORTHWEST 2/3 OF THE
CWA... OPTED NOT TO EXTEND BLIZZARD HEADLINES ANY FARTHER
SOUTHEAST AT THIS TIME. UNDER A CORRIDOR OF AT LEAST 50-55KT
NORTHERLY WINDS AT 850MB...STRONG SURFACE WINDS AVERAGING 25-35
MPH WITH GUSTS 40-45 MPH WILL PERSIST THROUGH THE NIGHT.

FOR THE DAYLIGHT HOURS SUNDAY...CONSENSUS OF VARIOUS MODELS KEEPS
ACCUMULATING SNOW GOING SEVERAL HOURS LONGER THAN PREVIOUS
FORECAST...AND THUS HAVE EXTENDED BLIZZARD HEADLINES TO 15Z...AND
THE ADVISORY IN SOUTHEAST COUNTIES THROUGH 18Z. THIS MAY NOT EVEN
BE LONG ENOUGH...BUT ITS A START AND LATER SHIFTS CAN EXTEND
FARTHER IF NECESSARY. LATER SHIFTS CAN ALSO ASSESS THE MAGNITUDE
OF VISIBILITY RESTRICTIONS...AND IT MAY BE THE CASE THAT PARTS OF
THE BLIZZARD WARNING MAY EVENTUALLY BE DOWNGRADED/REPLACED WITH A
WINTER WEATHER ADVISORY. BY MID-AFTERNOON THE CENTER OF THE MID
LEVEL VORT MAX WILL BE PULLING OUT NEAR THE NE/KS/MO BORDER
AREA...AND HAVE RAPIDLY DECREASING POPS THROUGH THE AFTERNOON
HOURS. EVEN IF WINTER HEADLINES ARE ALLOWED TO EXPIRE BY
NOON...ITS LOOKING VERY LIKELY THAT A PLAIN-OLD WIND ADVISORY MAY
BE NEEDED THROUGH MID-LATE AFTERNOON AS SUSTAINED SPEEDS CONTINUE
TO CHECK IN RIGHT AROUND 30 MPH. NEEDLESS TO SAY...TEMPS SUNDAY
WILL ESSENTIALLY GO NOWHERE...AND ONLY HAVE HIGH TEMPS UPPER 20S
TO LOW 30S MOST AREAS...ACCOMPANIED BY WIND CHILL READINGS ROUGHLY
BETWEEN 8-16 DEGREES FOR MUCH OF THE DAY. AS FOR POST-SUNRISE SNOW
ACCUMULATIONS...HAVE PAINTED 1-2 INCHES MAINLY ALONG/EAST OF
HIGHWAY 281...WITH ONLY AROUND A HALF INCH FARTHER WEST. AS STATED
EARLIER...STORM TOTAL SNOW AMOUNTS ARE GENERALLY BEING ADVERTISED
IN THE 2-5 INCH RANGE FOR THE MAJORITY OF THE AREA...BUT
CONFIDENCE IN EXACT PLACEMENT IS LOW...AS THE YET-TO-BE-DETERMINED
DETAILS OF LOCALIZED BANDING WILL LIKELY ALLOW SOME AREAS TO FALL
SHORT OF EXPECTATIONS...AND MAYBE A FEW LIMITED SPOTS TO THREATEN
6+ INCHES. EVEN THIS CLOSE TO THE EVENT...UNCERTAINTIES ARE
HIGHER THAN USUAL REGARDING SNOW AMOUNTS. HOWEVER...THE STRONG
NORTH WINDS ARE NOT IN DOUBT...SO POOR VISIBILITIES AND AT LEAST
MINOR DRIFTING WILL ALMOST CERTAINLY BE AN ISSUE.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 410 PM CST SAT MAR 9 2013

AFTER THIS STORM SYSTEM EXISTS THE AREA...WE EXPECT DRY CONDITIONS
WITH WARMING TEMPERATURES AS WE HEAD THROUGH THE REMAINDER OF THE
WEEK.

SUNDAY EVENING THROUGH SUNDAY NIGHT...THE STORM SYSTEM HAS BEEN
SLOWING DOWN...BUT MODEL CONSENSUS CONTINUES TO HAVE ALL OF THE SNOW
OUT OF OUR AREA BY SUNDAY EVENING. THEREFORE...WILL CONTINUE WITH A
DRY FORECAST ACROSS SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS.
IT WILL REMAIN BREEZY EARLY SUNDAY EVENING WITH A NORTH NORTHWEST
WIND AROUND 20 MPH AND GUSTS TO AROUND 30. HOWEVER...THE WIND WILL
QUICKLY DIE DOWN BY MID TO LATE EVENING TO AROUND 10 MPH.

MONDAY...WARMER AIR PUSHES BACK IN ALOFT AND SFC WINDS WILL
PRIMARILY BE OUT OF THE WEST. FRESH SNOW COVER WILL TRY TO KEEP
TEMPERATURES DOWN...BUT A WARM MARCH SUN SHOULD HELP ALL AREAS CLIMB
ABOVE FREEZING TO BEGIN THE MELTING. WILL BE CALLING FOR HIGH
TEMPERATURES A LITTLE BELOW GUIDANCE GIVEN THE FRESH SNOW COVER.

MONDAY NIGHT INTO TUESDAY...A SHORT WAVE CANADIAN CLIPPER WILL PASS
TO OUR NORTHEAST BUT SEND A COLD FRONT/SFC TROUGH THROUGH OUR
FORECAST AREA MONDAY NIGHT. 850MB TEMPERATURES FALL AND THERE SHOULD
BE A FEW MORE CLOUDS AROUND ON TUESDAY. HOWEVER...THERE WILL STILL
BE GOOD MIXING BEHIND THE FRONT...WHICH WILL ALLOW SFC HIGH
TEMPERATURES TO BE A FEW DEGREES WARMER THAN ON MONDAY. WILL
CONTINUE TO GO BELOW GUIDANCE DUE TO EXPECTED SNOW COVER.

WEDNESDAY THROUGH FRIDAY...WEAK UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS WILL RESULT IN A MODERATING NORTHWEST FLOW REGIME
ACROSS THE CENTRAL PLAINS. IT IS DIFFICULT TO DETERMINE AT THIS TIME
HOW LONG WE WILL KEEP THE SNOW COVER...BUT EXPECT MOST IF NOT ALL OF
THE SNOW SHOULD MELT AWAY BY MID TO LATE WEEK WITH HIGHS IN THE 50S
AND 60S.

SATURDAY...SOME FORECAST MODELS SHOW A WEAK SHORT WAVE TRACKING
THROUGH OUR FORECAST AREA WITHIN THE NORTHWEST FLOW PATTERN.
HOWEVER...THIS IS A RATHER WEAK WAVE AND CONFIDENCE IS NOT HIGH
ENOUGH TO INTRODUCE A CHANCE OF RAIN AT THIS TIME. THEREFORE...WILL
CONTINUE TO GO WITH A DRY FORECAST FOR NOW...BUT RAIN MAY EVENTUALLY
BE ADDED AT SOME POINT DOWN THE ROAD DEPENDING ON FUTURE MODEL
TRENDS. HIGHS ON SATURDAY MAY STILL BE IN THE 50S AND 60S...BUT
CONFIDENCE ON TEMPERATURES IS LESS THAN AVERAGE DUE TO THE
POSSIBILITY OF THAT SHORT WAVE IN THE REGION.

&&

.AVIATION...(FOR THE 00Z TAF THROUGH 00Z SUNDAY EVENING)
ISSUED AT 503 PM CST SAT MAR 9 2013

COLD FRONTAL BOUNDARY HAS CROSSED THE TERMINAL WITH NORTH TO
NORTHWEST WINDS NEAR 25KTS AND GUSTS NEAR 35KTS. WINDS WILL REMAIN
STEADY/GUSTY THRU THE NIGHT AND WILL INCREASE FURTHER ON SUNDAY IN
A TIGHT PRESSURE GRADIENT AS A LOW PRESSURE SYSTEM CROSSES THE
CENTRAL PLAINS. RAIN SHOWERS WILL MIX WITH AND CHANGE OVER TO SNOW
THIS EVENING/TONIGHT WITH SNOW BECOMING HEAVY AT TIMES IN SNOW
BANDS. THE SNOW COMBINED WITH THE WIND WILL CAUSE BLOWING SNOW AND
REDUCED VSBYS AND LIFR CONDITIONS. THE STORM SYSTEM HAS SLOWED
AND SNOW IS EXPECTED TO CONTINUE THRU SUNDAY MORNING BEFORE
WINDING DOWN SUNDAY AFTN. HAVE MAINTAINED IFR CONDITIONS THRU THE
TAF HOURS SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...BLIZZARD WARNING FROM 9 PM CST THIS EVENING TO 10 AM CDT SUNDAY
     FOR NEZ039>041-046>049-060>063-072>076-082>084.

     WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 1 PM CDT
     SUNDAY FOR NEZ064-077-085>087.

KS...BLIZZARD WARNING FROM 9 PM CST THIS EVENING TO 10 AM CDT SUNDAY
     FOR KSZ005-017.

     WINTER WEATHER ADVISORY FROM MIDNIGHT CST TONIGHT TO 1 PM CDT
     SUNDAY FOR KSZ006-007-018-019.

&&

SHORT TERM...PFANNKUCH
LONG TERM...WESELY
AVIATION...FAY
Hazardous weather outlook, Mar 9, 5:28 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CST SAT MAR 9 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
101200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
528 PM CST SAT MAR 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS REMAIN POSSIBLE ACROSS EASTERN PARTS OF THE OUTLOOK
AREA THIS EVENING...MAINLY EAST OF THE HIGHWAY 281 CORRIDOR. THERE
IS POTENTIAL FOR A FEW THUNDERSTORMS TO BECOME STRONG TO
SEVERE THROUGH AROUND 9 PM...WITH LARGE HAIL TO THE SIZE OF QUARTERS
AND WIND GUSTS OF 60 MPH THE PRIMARY HAZARDS. ALTHOUGH BECOMING
LESS LIKELY WITH TIME...A BRIEF TORNADO IS STILL NOT OUT OF THE
QUESTION FOR LOCATIONS SOUTHEAST OF A LINE FROM GENEVA NEBRASKA
TO OSBORNE KANSAS.

AS THE NIGHT WEARS ON...COLDER AIR MOVING INTO THE OUTLOOK AREA
WILL RESULT IN A TRANSITION FROM RAIN TO SNOW. DUE TO THE
COMBINATION OF SNOW AND STRONG NORTH WINDS...A BLIZZARD WARNING
AND WINTER WEATHER ADVISORY ARE IN EFFECT ACROSS MOST OF THE
OUTLOOK AREA. PLEASE REFER TO THE LATEST BLIZZARD WARNING AND
WINTER WEATHER ADVISORY MESSAGES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOW AND STRONG NORTH WINDS WILL CONTINUE THROUGH
AT LEAST SUNDAY MORNING FOR MUCH OF THE OUTLOOK AREA. A BLIZZARD
WARNING AND WINTER WEATHER ADVISORY REMAIN IN EFFECT DURING THIS
TIME. PLEASE REFER TO THE LATEST BLIZZARD WARNING AND WINTER
WEATHER ADVISORY MESSAGES FOR ADDITIONAL INFORMATION. EVEN AFTER
SNOW ENDS...STRONG NORTH WINDS OF 25 TO 30 MPH WITH GUSTS TO
AROUND 40 MPH WILL PERSIST THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS MAY BE NEEDED ON A
LOCALIZED BASIS THROUGH AROUND 9 PM...MAINLY SOUTHEAST OF A LINE
FROM GENEVA NEBRASKA TO OSBORNE KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

PFANNKUCH

In the hours before

Special weather statement, Mar 9, 2:44 PM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
244 PM CST SAT MAR 9 2013

NEZ084-085-092115-
FRANKLIN NE-WEBSTER NE-
244 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WEBSTER AND EASTERN
FRANKLIN COUNTIES UNTIL 315 PM CST...

AT 240 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF RIVERTON...OR 33 MILES SOUTHWEST
OF HASTINGS...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CAMPBELL...
  BLADEN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9871 4034 9851 4012 9865 4019 9880
TIME...MOT...LOC 2044Z 209DEG 18KT 4021 9872
Special weather statement, Mar 9, 3:20 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
320 PM CST SAT MAR 9 2013

NEZ075-085-092145-
ADAMS NE-WEBSTER NE-
320 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND
NORTHEASTERN WEBSTER COUNTIES UNTIL 345 PM CST...

AT 317 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM AYR TO 5 MILES
SOUTHEAST OF BLADEN...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  AYR...
  BLUE HILL...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4019 9860 4052 9854 4054 9828 4033 9828
TIME...MOT...LOC 2120Z 234DEG 28KT 4043 9845 4027 9852
Special weather statement, Mar 9, 3:39 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
339 PM CST SAT MAR 9 2013

NEZ075-076-092215-
ADAMS NE-CLAY NE-
339 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ADAMS AND WESTERN CLAY
COUNTIES UNTIL 415 PM CST...

AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HASTINGS TO 5 MILES
SOUTHEAST OF AYR...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  GLENVIL...
  TRUMBULL...
  INLAND...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9838 4035 9841 4069 9837 4070 9811
      4043 9811
TIME...MOT...LOC 2140Z 230DEG 26KT 4061 9830 4043 9832
Special weather statement, Mar 9, 5:38 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
538 PM CST SAT MAR 9 2013

KSZ007-018-019-100015-
JEWELL KS-MITCHELL KS-OSBORNE KS-
538 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JEWELL...NORTHERN
MITCHELL AND NORTHEASTERN OSBORNE COUNTIES UNTIL 615 PM CST...

AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IONIA TO 6 MILES
NORTH OF TIPTON...AND MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BELOIT...
  IONIA...
  GLEN ELDER...
  MANKATO...
  JEWELL...
  MONTROSE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3936 9856 3957 9852 3957 9850 3979 9847
      3987 9805 3942 9805
TIME...MOT...LOC 2339Z 253DEG 32KT 3966 9838 3944 9845
Special weather statement, Mar 9, 5:42 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
542 PM CST SAT MAR 9 2013

KSZ007-100000-
JEWELL KS-
542 PM CST SAT MAR 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEWELL COUNTY UNTIL
600 PM CST...

AT 536 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ESBON...OR 33 MILES NORTHWEST OF BELOIT...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHERN JEWELL COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3977 9849 4000 9849 4000 9812 3984 9811
TIME...MOT...LOC 2342Z 213DEG 35KT 3994 9837
Local storm report, Mar 9, 5:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
546 PM CST SAT MAR 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             6 N ESBON               39.91N 98.43W
03/09/2013  E0.88 INCH       JEWELL             KS   TRAINED SPOTTER

&&

PFANNKUCH

The radar

The Grand Island radar (KUEX), 46 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jewell

When
March 9, 5:46 PM CST
Where
Jewell County, 6 mi N of Esbon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.907, -98.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432505.